Hail, McDonald
- When
- August 23, 3:01 PM CST to 3:12 PM CST
- Where
- McDonald County, Goodman
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.733, -94.400
In addition to quarter size hail that occurred around Goodman, estimated winds of 50 to 60 mph caused a roof to be blown off near Anderson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
In addition to quarter size hail that occurred around Goodman, estimated winds of 50 to 60 mph caused a roof to be blown off near Anderson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 23, 2:10 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 310 PM CDT FRI AUG 23 2002 MAIN FORECAST CHALLENGE WILL TIMING AND AREAL COVERAGE OF RAIN CHANCES THROUGH THE UPCOMING WEEKEND. WIDELY SCATTERED CONVECTION OCCURRING OVER THE MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA. ONE BAND OF CONVECTION EXITING EASTERN COUNTIES ASSOCIATED WITH A SMALL CONVECTIVE COMPLEX THAT MOVED THROUGH THE FORECAST AREA EARLIER TODAY. OTHER ISOLATED TO WIDELY SCATTERED SHOWERS HAVE FORMED ON THE PERIPHERY OF THE CONVECTIVE CLOUD SHIELD WHERE CAPES HAVE RISEN TO 3500 J/KG. WILL LEAVE IN A SMALL RAIN CHANCE FOR EARLY EVENING OVER MY SOUTHERN COUNTIES. AVN 00Z AND 12Z RUNS CONSISTENT WITH ETA AND BOTH ARE FAIRLY CLOSE ON MIDLEVEL PATTERN CHANGE UNFOLDING THIS WEEKEND. HAVE PRIMARILY LEANED TOWARD THE ETA/MESO ETA FOR THE SHORT TERM BASED ON BETTER HANDLING OF SFC COLD FRONT NOW OVER NORTHERN MISSOURI. AVN SEEMS TOO FAST IN PUSHING THE FRONT SOUTHWARD THROUGH THE AREA. STRONG UPPER JET OVER THE GREAT BASIN INTO THE CENTRAL ROCKIES AT 18Z. THIS IS PROGGED TO NOSE INTO THE CENTRAL HIGH PLAINS LATER TONIGHT INTO LOW LEVEL THETA-E RIDGE AND AREA OF LOW LEVEL MOISTURE ADVECTION. COMPLEX OF STORMS SHOULD EVOLVE OVER THE HIGH PLAINS AND OF KS AND NEB. CORFIDI VECTORS JUST SOUTH OF DUE EAST ACROSS KANSAS AND STORMS SHOULD CONTINUE TO MOVE AND DEVELOP EASTWARD ALONG THE 85H FRONT AS THE LOW LEVEL JET GRADUALLY VEERS LATE TONIGHT AND EARLY SATURDAY. SOME STORMS COULD REFIRE SATURDAY AND SATURDAY NIGHT WITH LOW LEVEL BAROCLINIC ZONE STILL IN PLACE OVER SOUTHWEST MO AND 30H JET NOSING INTO THE REGION. WILL KEEP RAIN CHANCES THROUGH MOST OF THE WEEKEND WITH BEST CHANCES GENERALLY OVER SOUTHWEST CORNER OF MISSOURI AND SOUTHEAST KS. MIDLEVEL CLOSED LOW EVENTUALLY BECOMES ESTABLISHED OVER TN BY MONDAY. NEW ETA CLOSES THIS SYSTEM OFF SOMEWHAT FARTHER WEST THAN THE AVN. CANT RULE THE POSSIBILITY OF SHOWERS IN THE UPPER CYCLONIC FLOW OVER SOUTHEASTERN MO EARLY NEXT WEEK...BUT WILL DRY FORECAST AS IS FOR NOW. 00Z AVN BRINGS ANOTHER MIDLEVEL SYSTEM INTO THE AREA IN ACTIVE NW FLOW PATTERN. WHILE SYSTEM LOOKS A BIT STRONG...WILL ADD RAIN CHANCES FOR THE THU-FRI TIME FRAME. CONFIDENCE IN THIS IS FAIRLY LOW GIVEN VERY CHANGEABLE MIDLEVEL PATTERN AND WIDE VARIETY OF MODEL SOLUTIONS. ISC GRIDS OUT BUT WILL MAKE SOME SMALL CHANGES BEFORE SENDING. .SGF... MO...NONE. KS...NONE. DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1036 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 AM SPRINGFIELD MO WIND DAMAGE
08/23/02 GREENE TREES DOWN BY HIGH
WIND. TRACTOR TRAILER
BLOWN OFF OF I 44.
REPORTED BY PUBLIC.
1031 AM REPUBLIC MO WIND DAMAGE
08/23/02 GREENE TREES DOWN IN TOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 AM SPRINGFIELD MO WIND DAMAGE
08/23/02 GREENE TREES DOWN BY HIGH
WIND. TRACTOR TRAILER
BLOWN OFF OF HWY 174.
REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM REPUBLIC MO 80 MPH TSTM GUST
08/23/02 GREENE NUMEROUS LARGE TREES
DOWN. HOUSE AND
OUTBUILDING DAMAGE.
REPORTED BY STORM
SPOTTER.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI AUG 23 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE MAIN STORM THREAT. * AREAS AFFECTED AND TIMING... NOW THROUGH 7 PM. IN COUNTIES ALONG AND SOUTHEAST OF A LINE FROM SALEM TO BRANSON. SCATTERED THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI FROM SALEM AND HOUSTON EXTENDING SOUTHWEST TO NEAR AVA...GAINESVILLE...AND FORSYTH WILL MOVE EAST AND SOUTHEAST THROUGH THE REST OF SOUTH CENTRAL MISSOURI THIS AFTERNOON. OTHER SCATTERED STORMS WILL ALSO BE POSSIBLE OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI FROM THE GIRARD AND JOPLIN AREAS EAST TO SPRINGFIELD AND SOUTH TO THE ARKANSAS STATE LINE. * SPOTTER ACTIVATION OUTLOOK... STORM SPOTTER ACTIVATION MAY BE REQUIRED OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON. STORMS IN SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS APPEAR TO BE LESS ORGANIZED IN NATURE...AND SPOTTER ACTIVATION IS NOT EXPECTED. EMERGENCY MANAGERS AND SPOTTERS SHOULD CONTINUE TO MONITOR LOCAL THUNDERSTORM TRENDS. * DISCUSSION... SCATTERED THUNDERSTORMS WILL INTENSIFY OVER SOUTH CENTRAL MISSOURI ALONG AN OUTFLOW BOUNDARY AHEAD OF ALREADY EXISTING THUNDERSTORMS IN SOUTHERN MISSOURI. THESE STORMS WILL INTENSIFY IN AN UNSTABLE AIR MASS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON. OTHER STORMS NEAR JOPLIN ARE ALSO EXPECTED TO INTENSIFY WITH DAYTIME HEATING. * EXTENDED OUTLOOK THROUGH THURSDAY... ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHERN MISSOURI ON SATURDAY AND SATURDAY NIGHT. DSA THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
256 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1028 AM SPRINGFIELD MO WIND DAMAGE
08/23/02 GREENE TREES DOWN BY HIGH
WIND. TRACTOR TRAILER
BLOWN OFF OF HWY 174.
REPORTED BY PUBLIC.
1031 AM REPUBLIC MO WIND DAMAGE
08/23/02 GREENE TREES DOWN IN TOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1050 AM REPUBLIC MO 80 MPH TSTM GUST
08/23/02 GREENE NUMEROUS LARGE TREES
DOWN. HOUSE AND
OUTBUILDING DAMAGE.
REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM NEOSHO MO WIND DAMAGE
08/23/02 NEWTON POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0340 PM NEOSHO MO .75 INCH HAIL
08/23/02 NEWTONThe Springfield radar (KSGF), 105 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313377.